Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2013  |  Volume : 24  |  Issue : 1  |  Page : 144--146

A novel case of persistent bartters-like syndrome associated with gentamicin exposure


Biruh Workeneh1, Wiroon Sangsiraprapha1, Daniel Addison2, Evan Longfield2,  
1 Department of Nephrology, St. Lukes Episcopal Hospital, Baylor College of Medicine, Houston, TX, USA
2 Department of Internal Medicine, St. Lukes Episcopal Hospital, Baylor College of Medicine, Houston, TX, USA

Correspondence Address:
Wiroon Sangsiraprapha
Department of Nephrology, St. Lukes Episcopal Hospital, Baylor College of Medicine, Houston, TX
USA




How to cite this article:
Workeneh B, Sangsiraprapha W, Addison D, Longfield E. A novel case of persistent bartters-like syndrome associated with gentamicin exposure.Saudi J Kidney Dis Transpl 2013;24:144-146


How to cite this URL:
Workeneh B, Sangsiraprapha W, Addison D, Longfield E. A novel case of persistent bartters-like syndrome associated with gentamicin exposure. Saudi J Kidney Dis Transpl [serial online] 2013 [cited 2021 Mar 8 ];24:144-146
Available from: https://www.sjkdt.org/text.asp?2013/24/1/144/106314


Full Text

To the Editor ,

To date, only a few cases of transient Bartters-like syndrome associated with aminoglycoside exposure have been reported. [1],[2],[3],[4],[5],[6],[7] We report a novel case of Bartter-like syndrome related to gentamicin exposure, which has persisted for over one year. There is sparse literature available regarding this rare condition, and more must be learned about the pathophysiology of this disorder in order to anticipate this complication and treat it appropriately.

A 34-year-old Latin American woman presented to the hospital with menorrhagia and underwent surgical ablation for endometriosis. During her inpatient stay, nephrologic consultation was sought for severe, symptomatic hypokalemia (patient reported paresthesias), which persisted despite high doses of oral and intravenous potassium chloride administration. A detailed history was obtained and we found that the patient had a history of bladder atony and recurrent urinary tract infections (UTIs) since the age of 20 years. The patient had developed resistant gram-negative organisms associated with the UTIs, requiring multiple courses of gentamicin administered parenterally for approximately ten years. Over a six-month period prior to her presentation, she had received suppressive antibiotic therapy with weekly gentamicin under the supervision of her primary physician. The patient's renal function was routinely monitored and she did not develop any rise of her serum creatinine at any point while she was receiving gentamicin. However, once she began to develop hypokalemia, gentamicin therapy was discontinued. The patient continued to require high doses of potassium replacement, up to 400 mEq/day, to maintain her serum potassium levels above 3.0 mEq/dL over the next 13 months.

Evaluation in the hospital revealed a blood pressure of 115/66 mmHg, heart rate of 70/ min and temperature of 98.1°F. Physical examination showed a well-developed female, not in acute distress, with clear lungs, normal heart sounds, no edema and no neurologic deficits, including Chvostek and Tresseau's signs. The patient's laboratory values are summarized in [Table 1]. Notably, the patient's chemistries revealed serum potassium of 2.2 mEq/L (3.6-5.5), bicarbonate of 36 mmol/L (24-32) and normal renal functions. Venous blood gas showed a pH of 7.44, pCO 2 of 39 mmHg and pO 2 of 143 mmHg. Twenty-four-hour urine collection revealed potassium of 278 mEq (30-120), calcium (Ca) of 300 mg (50-250), magnesium of 66 mg (6-9), sodium of 99 mEq (80-180), creatinine of 1470 mg and osmolality of 790 mOSM/kg. Additional tests showed plasma rennin of 0.8 ng/mL/hr (non-hypertensive adult 0.65-5.0 ng/mL/hr) and serum aldosterone of 5 ng/dL (reference range: 3-16 ng/dL). There was no significant proteinuria or glucosuria. The patient's urine was screened for diuretics twice, and was found to be negative both times. Renal sonography showed absence of cysts and echogenicity was normal. Urine heavy metal screen was negative for arsenic, lead and mercury.{Table 1}

Based on the paucity of clinical findings with profound hypokalemia, kaliuresis, hypocalcemia and metabolic alkalosis, the patient was diagnosed with persistent Bartter-like syndrome associated with gentamicin exposure. The patient had been receiving high doses of intravenous and oral potassium replacement, but given the patient's refractory hypokalemia, spironolactone and angiotensin-converting enzyme inhibitor were added to reduce potassium losses. Despite daily treatment with spironolactone (200 mg) and lisinopril (20 mg), the patient still required high-dose oral potassium replacement (average 160 mEq/day) to maintain serum potassium >3.0 mEq/L [Table 1].

Our patient presented with refractory hypokalemia and high urinary potassium excretion, suggesting renal potassium wasting, and led us to consider the diagnosis of Bartters-like syndrome. We considered Giltelman syndrome, but it is unlikely given the presence of low serum Ca levels and documentation of hypercalciuria. [8] Cases of transient Bartter's syndrome associated with aminoglycoside use have been described. However, aminoglycoside-associated Bartters-like syndrome usually lasts no longer than six weeks following the cessation of medication. [2],[3],[4],[5],[6],[7] Our patient went on to have persistent Bartter's after more than one year of discontinuation of aminoglycoside. This led us to believe that our patient has tubulopathy consistent with classical Bartter's syndrome.

We postulate that long-term use of gentamicin may have played a role in activating a disease-causing mutation leading to our patient's unusually late disease onset. Her type of Bartter's syndrome most closely resembles type-3 or classic Bartter's syndrome. Neonatal-associated Bartter's syndrome(s) is caused by mutations of the Na-K-Cl co-transporter (NKCC2, type 1) or renal outer modularly potassium channel (ROMK, type-2). The gene encoding the integral membrane protein barttin, an essential beta subunit of the chloride channel, is mutated in a form of Bartter's syndrome (type-4) and is associated with congenital deafness. [8] Mutation of gene, chloride channel Kb (CLCNKB), is associated with classic Bartter's syndrome. [9],[10] CLCNKB encodes the protein transporter of the chloride channel of the thick ascending limb. This case leads one to question why some patients are more susceptible to a Bartters-like syndrome than others. In the case of our patient, genetic testing for a mutation of CLCNKB was sought. However, testing for this gene is not available in the United States at the present time, and given the cost of sending biologic samples abroad, specialized testing was not sought. Further, it is believed that this would not have changed her management.

In conclusion, we report the case of a woman presenting with persistent hypoklemia and metabolic alkalosis consistent with acquired Bartters-like syndrome for over one year after her last exposure to gentamicin. This case represents further characterization of a rare, but potentially life-threatening, complication of prolonged aminoglycoside exposure.

 Acknowledgment



The case was presented at the Baylor College of Medicine Research symposium. [11]

References

1Holmes AM, Hesling CM, Wilson TM. Drug-induced secondary hyperladosteronism in patients with pulmonary tuberculosis. Q J Med 1970;39:299-315.
2Chou CL, Chen YH, Chau T, Lin SH. Acquired bartter-like syndrome associated with gentamicin administration. Am J Med Sci 2005; 329:144-9.
3Shetty AK, Rogers NL, Mannick EE, Aviles DH. Syndrome of hypokalemic metabolic alkalosis and hypomagnesemia associated with gentamicin therapy: Case reports. Clin Pediatr 2000;39:529-33.
4Shiah CJ, Tsai DM, Liao ST, Siauw CP, Lee LS. Acute muscular paralysis in an adult with subclinical Bartter's syndrome associated with gentamicin administration. Am J Kidney Dis 1994;24:932-5.
5Landau D, Kher KK. Gentamicin-induced Bartter-like syndrome. Pediatr Nephrol 1997; 11:737-40.
6Hung CC, Guh JY, Kuo MC, Lai YH, Chen HC. Gentamicin-induced diffuse renal tubular dysfunction. Nephrol Dial Transplant 2006;21: 547-8.
7Chen YS, Fang HC, Chou KJ, et al. Gentamicin-induced Bartter-like syndrome. Am J Kidney Dis 2009;54:1158-61.
8Onem Y, Kucukardali Y, Sahan B, et al. Analyses of subjects with hypokalemic metabolic alkolosis, Gitelman's and Bartter's syndrome. Ren Fail 2008;30:691-4.
9Brum S, Rueff J, Santos JR, Calado J. Unusual adult-onset manifestation of an attenuated Bartter's syndrome type IV renal phenotype caused by a mutation in BSND. Nephrol Dial Transplant 2007;22:288-9.
10Zelikovic I, Szargel R, Hawash A, et al. A novel mutation in the chloride channel gene, CLCNKB, as a cause of Gitelman and Bartter syndromes. Kidney Int 2003;63:24-32.
11Rodriguez-Soriano J, Vallo A, Perez de Nanclares G, Bilbao JR, Castano L. A founder mutation in the CLCNKB gene causes Bartter syndrome type III in Spain. Pediatr Nephrol 2005;20:891-6.